Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 1, NWS Dodge City, KS

April 21, 2022Edwards County, Ford County, Kansas

NWS Dodge City, KS issued this tornado warning at Apr 21, 2022, 8:16 PM CDT for Edwards County, Ford County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2022, 8:16 PM CDT (01:16 UTC)
Expired
Apr 21, 2022, 8:38 PM CDT
In force
22 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

Counties Edwards County, KS, Ford County, KS

The radar

The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 6:47 PM CDTTornado WatchSPC2 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2182 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2182 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1940 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.1
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted.

761 
WFUS53 KDDC 220116
TORDDC
KSC047-057-220200-
/O.NEW.KDDC.TO.W.0001.220422T0116Z-220422T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Dodge City KS
816 PM CDT Thu Apr 21 2022

The National Weather Service in Dodge City has issued a

* Tornado Warning for...
  East central Ford County in southwestern Kansas...
  Southwestern Edwards County in south central Kansas...

* Until 900 PM CDT.
    
* At 816 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Windhorst, moving northeast at 25 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Offerle and Kinsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3772 9965 3796 9952 3789 9934 3773 9950
      3773 9956 3770 9956
TIME...MOT...LOC 0116Z 214DEG 21KT 3774 9958 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

TATRO
2 follow-up statements
750 
WWUS53 KDDC 220128
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
828 PM CDT Thu Apr 21 2022

KSC057-220138-
/O.CAN.KDDC.TO.W.0001.000000T0000Z-220422T0200Z/
Ford KS-
828 PM CDT Thu Apr 21 2022

...THE TORNADO WARNING FOR EAST CENTRAL FORD COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has  moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3780 9956 3796 9952 3789 9934 3774 9949
      3774 9955 3775 9956
TIME...MOT...LOC 0128Z 214DEG 21KT 3780 9953 

$$

KSC047-220200-
/O.CON.KDDC.TO.W.0001.000000T0000Z-220422T0200Z/
Edwards KS-
828 PM CDT Thu Apr 21 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN EDWARDS COUNTY...
    
At 828 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Windhorst, moving northeast at 25 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Kinsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3780 9956 3796 9952 3789 9934 3774 9949
      3774 9955 3775 9956
TIME...MOT...LOC 0128Z 214DEG 21KT 3780 9953 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

TATRO
206 
WWUS53 KDDC 220138
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
838 PM CDT Thu Apr 21 2022

KSC047-220148-
/O.CAN.KDDC.TO.W.0001.000000T0000Z-220422T0200Z/
Edwards KS-
838 PM CDT Thu Apr 21 2022

...THE TORNADO WARNING FOR SOUTHWESTERN EDWARDS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3780 9956 3796 9952 3789 9934 3774 9949
      3774 9955 3775 9956
TIME...MOT...LOC 0137Z 214DEG 21KT 3785 9949 

$$

TATRO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Apr 21, 5:47 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 21, 5:47 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
547 PM CDT Thu Apr 21 2022

...Updated aviation section...

.SHORT TERM...(This evening through Friday)
Issued at 1221 PM CDT Thu Apr 21 2022

17Z obs showing a stratus cloud deck in the central portions of
our area from Syracuse to Medicine Lodge continuing to lift
northward. A warm front in northwest Oklahoma is also continuing
to lift to the north as temperatures have warmed into the 80s near
Gage, Oklahoma. Dewpoints have increased into the upper 50s to
lower 60s for most of the area. Clouds are already starting to
break up along our Oklahoma border counties and it appears we
should see temperatures make a run for the lower 80s in these
areas. The surface low in the Texas panhandle is continuing to
move to the north and east with an associated dryline also
developing. The mid level shortwave is in northeast New Mexico.

Tonight...severe threat continues for mainly our southeast
counties (Pawnee to Comanche counties on east). The aforementioned
low pressure, warm front, and dryline triple point will lift into
southwest Kansas around 6 PM. Dewpoints along and north of the
front should be in the mid 60s so moisture will be plentiful. Bulk
shear values of greater than 40 kts and CAPE values over 2000
along with sickle shaped hodograph soundings will provide an
environment of some isolated supercell thunderstorm potential.
Main threat will be hail with hail size of baseball possible.
Tornado threat is lesser but any storm that develops on the warm
front will have the greatest potential of a tornado and this would
be in the 8-10 pm timeframe as the low level jet moves in. Once
the storm get off the warm front they should become elevated in
nature and the tornado threat will decrease. There is still a
chance the cap could hold and the thunderstorm chances will be
kept at bay however latest runs have shown some cooling in the
mid-levels (previous forecast +9 C at 700 mb, now showing 7-8 C)
and the clearing skies coming in quicker would provide more
instability. Overall not a wide spread event, but whoever gets the
supercell will see impacts.

Friday the attention turns to the wind and fire threats. A tight
pressure gradient from an approaching trough in the Rockies will
keep the winds gusty out of the south all day with stronger winds
as we continue into the afternoon. Wind speeds of 25-40 mph
sustained with gusts over 50 mph look likely especially as you get
farther west into the state. As a result blowing dust is in the
forecast. Fire weather is more iffy as it looks like the moisture
from today/tonight should hang around most of the area and the
dryline will be more into eastern Colorado/New Mexico. Models have
been showing a brief nosing of drier air mainly in Hamilton
county for a few hours before the moisture returns. Storm chances
during the day look to be minimal as there should be a strong cap
in place with the warm mid levels ahead of the approaching 700 mb
shortwave. Highs will reach into the upper 80s to low 90s.

.LONG TERM...(Friday night through Thursday)
Issued at 207 PM CDT Thu Apr 21 2022

Main focus of the long term will be the severe threat for Friday
night. Short and medium time models are showing the potential of
initiation either due to the dry line or the cold front after 00Z
with the cold front initiation more after 06Z. With the
approaching shortwave coming in from the Rockies and the low level
jet increasing to 65 knots a squall line will look to develop and
move east. Primary threat will be strong winds with the storms
along with the fact the environment itself will have strong winds.
Also of note due to the dry fuels and perhaps limited rainfall
with the initiation of the storms there could be some lightning
induced fire risk especially for areas along the Colorado border.
The storms should be exiting the region by sunrise Saturday
morning as the shortwave trough progresses into central Kansas.

Overall the rest of the weekend should be quiet with highs on
Saturday in the 70s and 80s with southwest winds. A cold front
will move through Saturday night and with winds shifting to the
north and cold air advection on Sunday highs will be in the 60s.

A second cold front looks to push through on Monday with another
longwave trough ejecting from the Rockies keeping the cooler air
in place with highs in the mid 60s.

Mid week we should start to see a warming trend with the next
potential of rain/storms Wednesday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 538 PM CDT Thu Apr 21 2022

Low level stratus will continue around the HYS terminal overnight
leading to MVFR to IFR conditions. VFR conditions are expected
elsewhere with mostly clear skies. Winds will start out from the
east, shifting to the south by sunrise tomorrow. Breezy winds are
expected overnight, gusting to over 20 knots by midnight with LLWS
expected through the night.

&&

.FIRE WEATHER...
Issued at 215 PM CDT Thu Apr 21 2022

Fire weather concerns continue for Friday. Overall winds across
the whole area will be south at 25-40 mph with higher
gusts...however we should have significantly higher moisture in
the air to keep the fire weather concerns tampered a bit. The
biggest question in the forecast is how far east the dryline will
go into western Kansas. For now it looks like potentially Hamilton
and Stanton counties could see a few hours worth of drier air for
the humidity values to fall to near 15%. Another concern is if
any storms develop along the dryline after 5 pm there could be
lightning induced fires given the initial storms won't have much
rain and the already dry fuels in the area along with the surface
winds continuing to stay gusty.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  90  57  78 /  20  10  70   0
GCK  60  91  51  75 /   0  10  70   0
EHA  58  92  51  76 /   0  20  30   0
LBL  62  91  53  77 /   0  10  60   0
HYS  62  90  59  77 /  30  10  70  10
P28  66  89  64  84 /  20  10  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from noon CDT /11 AM MDT/ Friday to 1 AM CDT
/midnight MDT/ Saturday for KSZ030-043>045-061>064-074>078-
084>088.

High Wind Watch from Friday afternoon through late Friday night
for KSZ031-046-065-066-079>081-089-090.

Fire Weather Watch from Friday afternoon through Friday evening
for KSZ061-074-084.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Hovorka_42
FIRE WEATHER...Tatro
Hazardous weather outlook, Apr 21, 1:40 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
140 PM CDT Thu Apr 21 2022

KSZ030-031-043>046-061>066-074>081-084>090-221845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
140 PM CDT Thu Apr 21 2022 /1240 PM MDT Thu Apr 21 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

A conditional risk of severe weather is possible tonight mainly
for areas east of Dodge City and south of Hays. A warm front will
lift into south central Kansas during the late afternoon and with
the moisture and wind profiles there could be an isolated
supercell storm develop after 6 PM. Primary risk could be hail
larger than 2 inches in diameter and a narrow window for a tornado
threat along the warm front. The activity should quickly move out
of the area and the risk will be over with by 10 PM.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Tuesday.

Days 2-7 Hazards
----------------
* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 10 pm for
Pawnee, Edwards, Kiowa, Comanche, Barber, Stafford, and Pratt
counties.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Special weather statement, Apr 21, 7:11 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
711 PM CDT Thu Apr 21 2022

KSZ045-046-065-220045-
Rush KS-Pawnee KS-Ness KS-
711 PM CDT Thu Apr 21 2022

...A strong thunderstorm will impact portions of southeastern Ness,
northwestern Pawnee and western Rush Counties through 745 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bazine, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Alexander around 720 PM CDT.
  Nekoma around 725 PM CDT.

Other locations in the path of this storm include Rush Center,
Hargrave, La Crosse and Liebenthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and west central Kansas.

&&

LAT...LON 3857 9917 3827 9957 3832 9973 3869 9958
      3870 9931
TIME...MOT...LOC 0010Z 227DEG 38KT 3835 9961

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TATRO
Special weather statement, Apr 21, 7:12 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
712 PM CDT Thu Apr 21 2022

KSZ078>080-220045-
Kiowa KS-Edwards KS-Ford KS-
712 PM CDT Thu Apr 21 2022

...A strong thunderstorm will impact portions of southeastern Ford,
northwestern Kiowa and southern Edwards Counties through 745 PM
CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bucklin, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Kinsley and Centerview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Kansas.

&&

LAT...LON 3747 9958 3764 9973 3799 9944 3785 9910
TIME...MOT...LOC 0012Z 227DEG 38KT 3765 9960

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Local storm report, Apr 21, 7:37 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
737 PM CDT THU APR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             1 SE WINDHORST          37.77N 99.63W
04/21/2022  E1.50 INCH       FORD               KS   STORM CHASER

&&

MR
Local storm report, Apr 21, 7:39 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT THU APR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             1 S WINDHORST           37.77N 99.64W
04/21/2022  E1.75 INCH       FORD               KS   STORM CHASER

&&

MR
Local storm report, Apr 21, 7:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT THU APR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             7 ENE FORD              37.67N 99.64W
04/21/2022  E2.00 INCH       FORD               KS   NWS EMPLOYEE

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:11 PM CDTSpecial Weather StatementDDCRush34 min
Apr 21, 7:12 PM CDTSpecial Weather StatementDDCEdwards33 min
Apr 21, 7:15 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa45 min
Apr 21, 7:20 PM CDTSevere Thunderstorm WarningDDCNess, Rush40 min
Apr 21, 7:55 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Kiowa, Pawnee50 min
Apr 21, 7:57 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCPawnee, Rush48 min
Apr 21, 8:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Stafford38 min
Apr 21, 8:39 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee12 min
Apr 21, 9:00 PM CDTSpecial Weather StatementDDCEdwards30 min
Apr 22, 2:39 AM CDTRed Flag WarningDDCHamilton, Morton, Stanton18 hr
Apr 22, 12:41 PM CDTFire Weather WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more13 hr
Apr 22, 5:28 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens47 min
Apr 22, 5:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Morton, Stanton37 min
Apr 22, 6:09 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stevens51 min
Apr 22, 6:15 PM CDTSpecial Weather StatementDDCKearny45 min
Apr 22, 6:30 PM CDTSevere Thunderstorm WarningDDCKearny30 min
Apr 22, 6:32 PM CDTSpecial Weather StatementDDCKearny43 min
Apr 22, 6:46 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCKearny44 min
Apr 22, 6:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Haskell, Morton, Stanton, Stevens49 min

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.